A bit icky but... Help! Black stools!!

Oh no, I was finally starting to get better when the possibility of GERD causing all my symptoms was mentionned, but now this has happened. I've been on Lansoprazole for a few days now, and it's not working 100% but at least it's working a bit. Sadly I'm very constipated and struggle to have bowel movements. Those that I do pass are very dark and foul smelling, they may *ahem* float to. Worst of all they're dark on the tissue as well.

I'm petrified this is blood caused by a digestive problem, as I can't see a doctor for weeks once again I'm worried I'll bleed myself out before getting help. It doesn't help that I'm also lightheaded and tired even after sleeping. How do I know for certain if I'm excreting blood, or does Lansoprazole have that effect on people?

5 Replies

oldestnewest
  • Calm down. Big deep breaths.

    Now are you taking iron tablets?

    Yes? That's probably the answer.

    No? Ring NHS Direct and ask to speak to someone about side effects of yr meds. They have people there who will talk you through it.

    If that doesn't give you an answer go back to your GP.

    There are lots of possible explanations that are not sinister.

    Best Wishes,

    Lizard.x

  • I agree with Lizard Dexter...there is always an explanation when you think about it, but yes, if at all worried go to see GP. They always put those ads on saying to do that xxxxxxxxxxx

  • firstly Daxter, you can see a dr by telling them it is an emergency.

    don't panic! but you need to be seen.

    secondly, If you can, collect a small sample and take it with you [maybe on a plastic t-spoon then into a plastic bag, into another.]

    if you can go to a&e tomorrow.

    regards,

    sandra.

  • I know how you feel Daxter as I'm a another health anxiety sufferer and checking the colour of my unmentionables is one of my little foibles.

    Dark, light, float, sink - I've had the lot - all of which I reckon are nothing more than what I've been eating now that I can think about it rationally.

    I terrify myself as it's too dark but then three days later it's too light - always something.

    Think about what you've been eating bearing in mind it can take a couple of days to pass through.

    Were you having dark stools before you started on the meds? No, well, it sounds like they could be the cause, or are causing the constipation at least.

    Calm down - I've been there myself.

  • Hi daxtet . I googled this the other day as my toddler had dark stools and I was concerned but it turned out to be what he had been eating. Things like spiniche blueberrys beetroot and all other foods with a high iron content can make yout stools dark evem black. I wud try n take note of what you are eating over the next few days and see if it corrisponds if jot see your gp if only to put your mind at rest . :-)

You may also like...